Florida, 2015Lightning Strike in Florida, June 9, 2015
June 9, 2015 · NWS MLB · 1 event in 1 county or zone
Lightning associated with thunderstorms developing along the east coast sea breeze injured a boy fishing in the water at Daytona Beach Shores.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning associated with thunderstorms developing along the east coast sea breeze injured a boy fishing in the water at Daytona Beach Shores.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 9, 9:20 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 9, 9:20 AM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EDT TUE JUN 9 2015
.DISCUSSION...
AN H85-H30 SHORT WAVE TROF EXTENDING FM HUDSON BAY TO THE MOUTH OF
THE MS RIVER WILL KEEP THE ATLC RIDGE AXIS SUPPRESSED OVER THE FL
STRAITS. RESULTING LOW/MID LVL FLOW WILL BE W/SW...A REGIME THAT
FAVORS THE ERN FL PENINSULA FOR DIURNAL CONVECTION.
MORNING RAOBS SHOW PWAT VALUES HAVE CREPT UP TO ARND 1.7" ACRS THE
PENINSULA WITH WRLY FLOW PREVAILING THRU THE H100-H50 LYR. KXMR
SHOWING A SLUG OF DRY AIR THRU THE H70-H50 LYR...BUT THIS DIMINISHES
NOTICEABLY ON THE UPSTREAM KTBW RAOB. RESPECTABLE AMOUNT OF DRY AIR
ABV H50 WILL ADD TO THE OVERALL INSTABILITY. NO MEANINGFUL CAPS THRU
THE H100-H70 LYR ON EITHER KXMR/KTBW SOUNDINGS BEYOND THE SFC
INVERSION...SHOULD SEE DIURNAL CONVECTION INITIATE ONCE THE EAST
COAST SEA BREEZE DVLPS AND TEMPS REACH THEIR CONVECTIVE TRIGGERS
(M80S).
ALOFT...W/SW H85-H50 STEERING WINDS ARND 5KTS WILL RESULT IN SLOW
STORM MOTIONS TO THE E...WHICH IN TURN WILL ALLOW STORMS TO PRODUCE
LCL HVY RAIN. H50 TEMPS ARND -8C SUGGEST SOME STORMS COULD BECOME
STRONG WITH SFC G40-50KTS ONCE THE SEA BREEZES MERGE...BUT JUST A
LITTLE ON THE WARM SIDE FOR SVR WX. FURTHERMORE...UPR LVL ANALYSIS
REVEALS A CLOSED H30-H20 CIRCULATION N OF THE BAHAMAS...PLACING THE
FL PENINSULA ON THE DESCENDING FLANK OF THIS LCL WX FEATURE. MID LVL
VORT FIELDS ARE RATHER FLAT AS WELL...LEAVING ANY CONVECTION TO RELY
SOLELY ON DIURNAL HEATING AND MESOSCALE BOUNDARY INTERACTION.
WITH EARLY CONVECTIVE INITIATION THERE WILL BE LITTLE TO NO
OPPORTUNITY FOR THE LCL AIRMASS TO STORE UP ANY ENERGY. WITH NO SIG
MID/UPR LVL DYNAMIC SUPPORT...STORMS SHOULD BURN UP THE AVAILABLE
ENERGY BY SUNSET AND DISSIPATE SHORTLY THEREAFTER. WL KEEP A SCT
MENTION UNTIL THE LATE EVENING HOURS.
&&
.AVIATION...THRU 10/12Z
PREVAILING VFR CONDS THROUGH 09/17Z WITH LCL MVFR CIGS BTWN
FL020-030 CSTL SITES...S/SW WINDS 4-7MPH BCMG E/SE 8-12KTS CSTL
SITES WITH THE FORMATION OF THE EAST COAST SEA BREEZE. BTWN 09/17Z-
09/21Z...SCT/NMRS MVFR SHRAS/SCT IFR TSRAS DVLPG MVG E/NE 5-10KTS...
PREVAILING CIGS BTWN FL060-080. BTWN 09/21Z-09/24Z...E/W COAST
SEABREEZE MERGER VCNTY OF KDAB-KOBE WITH SCT LIFR +TSRAS DVLPG AND
MVG E/NE ARND 10KTS...LCL WND G30-40KTS. BTWN 10/00Z-10/02Z...CHC
MVFR SHRAS/SLGT CHC IFR TSRAS...PREVAILING CIGS BTWN FL100-120. AFT
10/02Z...PREVAILING VFR.
&&
.MARINE...
LIGHT TO GENTLE S/SW BREEZE ACRS THE LCL ATLC THIS MRNG DUE TO A
SFC/LOW LVL HI PRES RIDGE OVER THE FL STRAITS. WINDS BCMG S/SE BY
MIDDAY WITH THE FORMATION OF THE EAST COAST SEA BREEZE. SEAS 2-3FT
NEARSHORE AND 3-4FT OFFSHORE...MAINLY IN A NERLY SWELL WITH DOMINANT
PDS ARND 9SEC. SCT TSRAS MVG OFFSHORE N OF SEBASTIAN INLET LATE
AFTN/EARLY EVNG.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM/LONG TERM.......BRAGAW
AVIATION/RADAR/IMPACT WX...ULRICH
Hazardous weather outlook, Jun 9, 9:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1000 AM EDT TUE JUN 9 2015
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092200-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
427 AM EDT TUE JUN 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
INCREASED MOISTURE AND WEST TO SOUTHWEST WINDS ALOFT WILL PRODUCE
HIGHER SHOWER AND STORM COVERAGE ACROSS EAST CENTRAL FLORIDA
TODAY. INITIAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE ALONG
THE EAST COAST SEA BREEZE EARLY THIS AFTERNOON BEFORE COVERAGE AND
INTENSITY INCREASES INLAND LATER TODAY. STORMS WILL REACH MAXIMUM
STRENGTH ALONG AND WEST OF THE FLORIDA TURNPIKE BY LATE AFTERNOON WITH
PERIODS OF HEAVY RAIN...AND LOCAL WIND GUSTS BETWEEN 40 AND 50 MPH.
.FLOOD IMPACT...
SLOW STORM MOTION OF 10 MPH OR LESS WILL RESULT IN LOCAL HEAVY
RAIN LEADING TO MINOR FLOODING OF LOW-LYING AREAS AND ROADWAYS.
AREAS MOST PRONE TO NUISANCE FLOODING INCLUDE LAKE...WEST
ORANGE...AND WEST OSCEOLA COUNTIES.
.RIP CURRENT IMPACT...
OCEAN CONDITIONS WILL PRODUCE AN ELEVATED TO MODERATE RISK OF RIP
CURRENTS AT THE BEACHES OF EAST CENTRAL FLORIDA. THE THREAT WILL
BE HIGHEST BEFORE 11 AM AND ONCE AGAIN AFTER 5 PM THROUGH DARK DUE
TO TIDAL EFFECTS. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD AND
NEVER SWIM ALONE.
.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED LIGHTNING STORMS WILL DEVELOP NEAR THE INTRACOASTAL
WATERS OF THE TREASURE COAST ALONG THE EAST COAST SEA BREEZE AS IT
DRIFTS INLAND. SCATTERED LIGHTNING STORMS WILL AFFECT INTERIOR
LAKES AND WATERWAYS THROUGH THE AFTERNOON AND EVENING HOURS...
ESPECIALLY THOSE WEST OF THE FLORIDA TURNPIKE...AS THE EAST AND
WEST COAST SEA BREEZES INTERACT. STORM MOTION WILL BE TO THE
EAST AT 10 KNOTS OR LESS. SOME STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING STRIKES AND WIND GUSTS OVER 35 KNOTS.
BOATERS ARE REMINDED THAT GUSTY OUTFLOW WINDS CAN PROPAGATE FAR
FROM THE PARENT STORM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON AND
EVENING THROUGH THE END OF THE WEEK. THE PRIMARY HAZARDS WILL BE
DANGEROUS LIGHTNING STRIKES...GUSTY DOWNBURST WINDS AND LOCALLY
HEAVY RAINFALL.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED TO CONTINUE THROUGH
THE MIDDLE OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
PENDERGRAST/ULRICH
Lightning, Volusia
- When
- June 9, 12:00 PM EST
- Where
- Volusia County, 1.83 mi NE of Blake
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 29.170, -80.980
An eleven year old boy from Georgia was struck by lightning while fishing in the ocean in waist deep water. The boy was transported to a nearby hospital and admitted in serious condition. After several days in the hospital, he was released to a rehabilitation center and was recovering.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Louisiana, June 9, 20151 death · $5,000 · 1 in hail · 3 events
- Flash Flood and Flooding in Vermont, June 9 to 10, 2015$1.3 million · 5 events
- Flooding in Missouri, June 9 to 30, 2015$255,000 · 3 events
- Flash Flooding and Damaging Winds in Mississippi, June 9, 2015$178,000 · 55 kt wind · 6 events
- Tornado and Flash Flooding in South Carolina, June 9, 2015$65,000 · EF0 · 26 events
- Hail and Damaging Winds in Georgia, June 9, 2015$103,000 · 1 in hail · 12 events
- Flash Flood and Damaging Winds in Texas, June 9, 2015$100,000 · 61 kt wind · 6 events
- Flood and Damaging Winds in Massachusetts, June 9, 2015$36,000 · 50 kt wind · 9 events
- Damaging Winds in Georgia, June 9, 20151 injured · $32,000 · 55 kt wind · 3 events
- Flash Flooding in Nevada, June 9 to 10, 2015$35,000 · 3 events
- Hail and Damaging Winds in South Carolina, June 9, 2015$18,000 · 56 kt wind · 9 events
- Flash Flooding and Damaging Wind in North Carolina, June 9, 2015$20,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571878.